Montana, 2003

Winter Storm and High Wind in Montana, November 10 to 12, 2003

November 10 to 12, 2003 · NWS MSO · 5 events in 5 counties and zones

Strong winter storm brought heavy snow and strong winds to western Montana for a two day period. Heavy snow accumulated mainlyin the mountains, with the Blackfoot Region receiving 9 to 19 inches of snow; the Lower Clark Fork Region 9 to 17 inches; the West Glacier Region 6 to 12 inches; and the Bitterroot and Sapphire Mountains receiving 9 to 26 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong winter storm brought heavy snow and strong winds to western Montana for a two day period. Heavy snow accumulated mainlyin the mountains, with the Blackfoot Region receiving 9 to 19 inches of snow; the Lower Clark Fork Region 9 to 17 inches; the West Glacier Region 6 to 12 inches; and the Bitterroot and Sapphire Mountains receiving 9 to 26 inches. Strong winds occurred over the Butte and Pintlar Region, as snow squalls generated wind gusts of 43 MPH at Butte, and 50 to 65 MPH in Deer Lodge the afternoon of 11/11/03.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 10, 2:02 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 10, 2:02 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MST MON NOV 10 2003

.SHORT TERM...BUSY NEXT 24 HOURS EXPECTED AS A WEATHER SYSTEM SKIRTS
ACROSS SOUTHERN CANADA AND STRONG PACIFIC JET MOVES INTO THE
INTERMOUNTAIN WEST. AREAS OF RAIN AND SNOW HAVE BEEN OBSERVED OVER
MANY AREAS TODAY WITH LOCALLY BREEZY TO WINDY CONDITIONS...AND THIS
SCENARIO WILL INCREASE OVERNIGHT AS THE AFOREMENTIONED JET HAS A BIT
MORE INFLUENCE OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA AND GIVES
EXCELLENT UPSLOPE SNOWS AND BLOWING SNOW TO THE MOUNTAINS...
ESPECIALLY NORTH AND WEST FACING SLOPES.

TEMPERATURES WILL ONLY COOL TO THE LOW TO MID 30S IN MOST VALLEYS
TONIGHT...SO MAINLY RAIN IS EXPECTED. HOWEVER WITH AN UNSTABLE
ATMOSPHERE...MAY SEE A RAIN/SNOW MIX OR PERIODS OF SNOW OVERNIGHT...
BUT ACCUMULATIONS WILL BE LOW WITH THE WARM SURFACE TEMPERATURES. THE
EXCEPTION TO THIS MAY BE ALONG THE EAST SIDE OF FLATHEAD LAKE WHERE
UPSLOPE CONDITIONS WILL APPLY SO WILL ADD SOME LOCALLY HIGHER
ACCUMULATIONS THERE. TUESDAY ANOTHER WEATHER DISTURBANCE IN THE UPPER
LEVELS WILL MOVE OVER THE REGION AND BRING A BIT MORE TROUGHINESS AND
COLD AIR ALOFT OVER THE AREA. THIS WILL KEEP RAIN AND SNOW OVER THE
REGION...BUT TAPER THINGS OFF IN THE NORTHWEST BY MID DAY...IN THE
CLEARWATERS...GLACIER REGION AND THE BLACKFOOT REGION LATE AFTERNOON
TO TOMORROW EVENING. THIS TIMING IS IN LINE WITH THE CURRENT WINTER
STORM WARNINGS CURRENTLY OUT AND SEE NO REASON TO DEVIATE FROM
TIMING OR ACCUMULATIONS.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...SHOWERS WILL LINGER
ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO TUESDAY EVENING...
BEFORE TAPERING OFF EARLY WEDNESDAY MORNING AS THE DYNAMIC ENERGY
ASSISTING THE SHOWERS MOVES INTO EASTERN MONTANA. WEDNESDAY AN UPPER
LEVEL RIDGE BUILDS INTO THE NORTHERN ROCKIES WITH HIGH PRESSURE AT
THE SURFACE. THE PERSISTENT UPPER LEVEL LOW OFF THE COAST OF
CALIFORNIA FINALLY GETS CAUGHT UP IN THE FLOW AND MOVES EAST UNDER
THE RIDGE SETTING UP A REX BLOCK OVER THE NORTHERN ROCKIES. THIS
BLOCK WILL KEEP CONDITIONS DRY THROUGH THURSDAY NIGHT. INVERSIONS
WILL ALSO BE A PROBLEM DURING THIS TIME WITH A LACK OF CLOUD COVER
AND STABLE CONDITIONS. FAVORED VALLEYS WILL ALSO SEE FOG DEVELOPING
DURING THE OVERNIGHT HOURS. FRIDAY AFTERNOON AN UPPER LEVEL TROUGH
WILL BEGIN TO EFFECT NORTHWEST MONTANA AND WEST CENTRAL IDAHO. FRIDAY
NIGHT THE TROUGH WILL CROSS OVER THE REMAINDER OF THE NORTHERN
ROCKIES FOR A CHANCE OF RAIN AND SNOW. THERE IS SOME UNCERTAINTY IN
THE EXTENDED MODELS AS TO THE STRENGTH AND TIMING OF THIS SYSTEM...
THEY SEEM TO BE BACKING OFF ON BOTH OVER THE LAST FEW RUNS. THIS
TROUGH PASSAGE WILL BEGIN A MORE ACTIVE PATTERN AS SYSTEMS MOVES IN
OFF THE PACIFIC IN A WEST TO NORTHWEST FLOW ALOFT.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FOR MTZ001-002-004-043 ABOVE 4000
     FEET AND MTZ006 ABOVE 5000 FEET TODAY THROUGH 5 PM TUESDAY...
ID...WINTER STORM WARNING FOR IDZ005-006 ABOVE 5000 FEET TODAY
     THROUGH 4 PM TUESDAY...&&

SHORT TERM/MEAD
LONG TERM/GILCHRIST
Hazardous weather outlook, Nov 10, 6:00 AM MST, 11 hours before
MTZ001>007-043-IDZ005>010-111300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
600 AM MST MON NOV 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MONTANA AND NORTH
CENTRAL IDAHO

.DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS
OF THE FORECAST AREA THIS AFTERNOON THROUGH VETERANS DAY
(SEE GTFWSWMSO FOR DETAILS).

A VIGOROUS WEATHER DISTURBANCE WITH STRONG UPPER LEVEL WEST TO
NORTHWEST WINDS WILL COMBINE WITH PACIFIC MOISTURE OVER THE NORTHERN
ROCKIES THIS AFTERNOON. THIS COMBINATION WILL PROVIDE THE INGREDIENTS
NECESSARY FOR THE DEVELOPMENT OF MOUNTAIN SNOW IN NORTHERN MONTANA
AND IN THE CLEARWATER MOUNTAINS OF CENTRAL IDAHO.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF THE FORECAST AREA
VETERANS DAY (SEE GTFWSWMSO FOR DETAILS).

ANOTHER STRONG PACIFIC STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE
NORTHERN ROCKIES SATURDAY AND SUNDAY. STRONG WINDS ARE POSSIBLE WITH
THIS SYSTEM...THUS THE POSSIBILITY FOR STRONG OROGRAPHIC EFFECTS FOR
ACCUMULATING MOUNTAIN SNOWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, West Glacier Region

When
November 10, 5:00 PM MST to November 12, 10:00 AM MST
Where
West Glacier Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

Winter Storm, Lower Clark Fork Region

When
November 10, 5:00 PM MST to November 12, 10:00 AM MST
Where
Lower Clark Fork Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

Winter Storm, Bitterroot / Sapphire Mountains

When
November 10, 5:00 PM MST to November 12, 10:00 AM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

High Wind, Butte / Pintlar Region

When
November 11, 3:00 PM MST to 4:00 PM MST
Where
Butte / Pintlar Region forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Winter Storm, Blackfoot Region

When
November 11, 5:00 PM MST to November 12, 10:00 AM MST
Where
Blackfoot Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2003Every state in 2003This day in weather historyWarnings in Montana, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331477, 5331478, 5331479, 5331480, 5331481.